Right now, the world is filled with people suffering from deficiencies, malnutrition and starvation but there are a certain group of people who suffer from excess nutrition. Weird but worrisome! Hypervitaminosis A is one such condition wherein the individual suffers from too much vitamin A in the body. Eating vitamin A-rich foods is rarely a cause for the condition whose primary root cause lies elsewhere.
Known as vitamin A toxicity this condition develops in individuals who have too much vitamin A in their body. Hypervitaminosis A can be acute or chronic depending on its course of development. Acute hypervitaminosis A is when the condition develops after consuming excess amounts of vitamin A in a few hours’ time. Chronic hypervitaminosis A occurs when vitamin A levels increase slowly over a course of time.
Symptoms vary depending on the type of the condition. While rashes and headaches are common symptoms of both conditions, other symptoms vary.
The major symptoms for acute hypervitaminosis A include drowsiness, irritability, nausea, vomiting and abdominal pain. A person with chronic hypervitaminosis A might experience loss of appetite, dizziness, sensitivity to sunlight, nausea, vomiting, itchy skin, jaundice, bone pain, cracked fingernails, swollen bones, hair loss, confusion and respiratory infection. Children might experience additional symptoms such as coma, soft skull, double vision, absence of weight gain, bulging eyeballs and a small bulge on the baby’s head.
As hypervitaminosis A is an excess of vitamin A it is necessary that individuals consuming too many vitamin supplements speak to their physician and ensure that they are not taking too much of vitamin A. Liver is where vitamin A is stored and hence, jaundice is an effective symptom of the condition. Liver damage is also possible sometimes and a liver function test can confirm the presence of the condition.
Acute vitamin A poisoning occurs in individuals who consume several hundred thousand international units (IUs) of vitamin A and chronic vitamin A poisoning might occur in adults who take more than 25,000 IU a day.
Prolonged use of medications/creams for controlling acne that contain vitamin A can lead to hypervitaminosis A in some people. Sometimes babies/small children might accidentally consume large amounts of vitamin A when they pop in some supplement or cream that contain large amounts of vitamin A accidentally.
Once a person doubts vitamin A overdose or suffers from related symptoms he/she should meet a doctor immediately. The physician enquires about the symptoms, supplements or medications consumed and does a physical examination. The doctor might suggest for any of the below-given tests to confirm hypervitaminosis A:
Treatment includes putting a full stop to the intake of vitamin A supplements and the individual is advised against vitamin A supplements or multivitamins henceforth. Very rarely, even foods rich in vitamin A are excluded from the patient’s meals. For the list of foods rich in vitamin A please visit the website www.firsteatright.com. With this, people mostly recover and there is no need for further treatment. If liver or kidney damage is doubted the physician treats it differently. One must understand that it is always not possible to reverse liver damage due to hypervitaminosis A.
Get the Dose Right!
Vitamin A requirements differ based on various factors such as age, sex and pregnancy factors. Vitamin A recommendations are as follows:
Women planning for pregnancy must discuss with their physician and get the vitamin A doses right to avoid any complications.
Until a person does not develop any complication from hypervitaminosis A he/she can expect total recovery. Hypervitaminosis A is the perfect example for the risks a person might encounter when they take supplements without consulting a physician. Each of you who want to take a supplement must consult a physician or nutritionist before starting and get the proper doses prescribed.
AVOID FRAUD. EAT SMART.
+91 7846 800 800
Dietitian & Nutritionist Dr. Nafeesa Imteyaz.